Alert archive / Virginia / Frost Advisories in 2021

Frost Advisory 5, NWS Morristown, TN

May 12, 20214 counties in Virginia; 4 counties in Tennessee

NWS Morristown, TN issued this frost advisory at May 12, 2021, 3:00 PM EDT for 4 counties in Virginia; 4 counties in Tennessee. It took effect at May 13, 2021, 3:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 12, 2021, 3:00 PM EDT (19:00 UTC)
In effect from
May 13, 2021, 3:00 AM EDT
Expired
May 13, 2021, 9:00 AM EDT
In force
6 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Johnson County, TN, Unicoi County, TN, City of Norton, VA, Lee County, VA, Russell County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS74 KMRX 121900
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
300 PM EDT Wed May 12 2021

VAZ001-002-006-130300-
/O.NEW.KMRX.FR.Y.0005.210513T0700Z-210513T1300Z/
Lee-Wise-Russell-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, and Rosedale
300 PM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Lee, Wise and Russell Counties.

* WHEN...From 3 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
617 
WWUS74 KMRX 130236
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1036 PM EDT Wed May 12 2021

VAZ001-002-006-131045-
/O.CON.KMRX.FR.Y.0005.210513T0700Z-210513T1300Z/
Lee-Wise-Russell-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, and Rosedale
1036 PM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

* WHAT...Temperatures as low as 37 will result in frost 
  formation.

* WHERE...Lee, Wise and Russell Counties.

* WHEN...From 3 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
958 
WWUS74 KMRX 130713
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
313 AM EDT Thu May 13 2021

TNZ018-043-045>047-131300-
/O.EXA.KMRX.FR.Y.0005.000000T0000Z-210513T1300Z/
Johnson-Southeast Greene-Unicoi-Northwest Carter-Southeast Carter-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Cedar Creek, Erwin, Unicoi,
Limestone Cove, Elizabethton, and Hampton
313 AM EDT Thu May 13 2021

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures dropping into the middle and upper 30s will
  produce patchy frost.

* WHERE...Johnson, Southeast Greene, Unicoi, Northwest Carter 
  and Southeast Carter Counties.

* WHEN...Through 9 AM EDT This Morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

VAZ001-002-006-131300-
/O.CON.KMRX.FR.Y.0005.000000T0000Z-210513T1300Z/
Lee-Wise-Russell-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise, 
Coeburn, Appalachia, Pardee, Hansonville, Lebanon, Dye, 
Castlewood, Honaker, and Rosedale
313 AM EDT Thu May 13 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures dropping into the middle and upper 30s will
  produce patchy frost.

* WHERE...Lee, Wise and Russell Counties.

* WHEN...Through 9 AM EDT This Morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this frost advisory went out at May 12, 2:26 PM EDT, 34 minutes earlier.

Area forecast discussion, May 12, 2:26 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
226 PM EDT Wed May 12 2021

.AVIATION...
18Z TAF DISCUSSION.

VFR expected through the period as rain departs to the east. Wind
gusts this afternoon should subside by sundown.

GC

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 12, 3:12 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 AM EDT Wed May 12 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
312 AM EDT Wed May 12 2021 /212 AM CDT Wed May 12 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Frost Advisories in Virginia, 2021Frost Advisories in Tennessee, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.